Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 164, NWS Dodge City, KS

June 13, 20194 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 13, 2019, 8:36 PM CDT for 4 counties in Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2019, 8:36 PM CDT (01:36 UTC)
Expired
Jun 13, 2019, 9:17 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:45 PM CDTHAIL 14 S Big Bow, KSSPOTTER REPORT OF QUARTER SIZE HAIL SOUTH OF BIG BOW.
Jun 13, 9:00 PM CDTHAIL 12 S Ulysses, KSEMERGENCY REPORTED QUARTER SIZE HAIL COVERING THE HIGHWAY 25 AT ROAD 14.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS53 KDDC 140136
SVRDDC
KSC067-129-187-189-140230-
/O.NEW.KDDC.SV.W.0164.190614T0136Z-190614T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
836 PM CDT Thu Jun 13 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morton County in southwestern Kansas...
  Southern Grant County in southwestern Kansas...
  Southeastern Stanton County in southwestern Kansas...
  Northwestern Stevens County in southwestern Kansas...

* Until 930 PM CDT.

* At 835 PM CDT, a severe thunderstorm was located 10 miles southwest
  of Big Bow, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Ulysses and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3732 10175 3753 10177 3759 10117 3734 10117
TIME...MOT...LOC 0135Z 264DEG 26KT 3743 10164 

HAIL...1.50IN
WIND...60MPH
 
$$

GERARD
3 follow-up statements
224 
WWUS53 KDDC 140154
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
854 PM CDT Thu Jun 13 2019

KSC129-187-189-140203-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-190614T0230Z/
Morton KS-Stanton KS-Stevens KS-
854 PM CDT Thu Jun 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORTON...
SOUTHEASTERN STANTON AND NORTHWESTERN STEVENS COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3739 10153 3754 10153 3756 10152 3759 10117
      3739 10117
TIME...MOT...LOC 0153Z 264DEG 33KT 3752 10139 

$$

KSC067-140230-
/O.CON.KDDC.SV.W.0164.000000T0000Z-190614T0230Z/
Grant KS-
854 PM CDT Thu Jun 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHERN GRANT COUNTY...

At 853 PM CDT, a severe thunderstorm was located near Ulysses, moving
east at 40 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Ulysses and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 10153 3754 10153 3756 10152 3759 10117
      3739 10117
TIME...MOT...LOC 0153Z 264DEG 33KT 3752 10139 

HAIL...1.25IN
WIND...<50MPH
 
$$

GERARD
157 
WWUS53 KDDC 140208
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
908 PM CDT Thu Jun 13 2019

KSC067-140230-
/O.CON.KDDC.SV.W.0164.000000T0000Z-190614T0230Z/
Grant KS-
908 PM CDT Thu Jun 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN GRANT COUNTY...

At 907 PM CDT, a severe thunderstorm was located near Hickok, moving
east at 35 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Ulysses and Hickok. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 10133 3757 10142 3759 10117 3739 10117
TIME...MOT...LOC 0207Z 265DEG 31KT 3753 10124 

HAIL...1.50IN
WIND...<50MPH
 
$$

GERARD
921 
WWUS53 KDDC 140217
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
917 PM CDT Thu Jun 13 2019

KSC067-140226-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-190614T0230Z/
Grant KS-
917 PM CDT Thu Jun 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 3742 10133 3757 10142 3759 10117 3739 10117
TIME...MOT...LOC 0214Z 264DEG 26KT 3754 10115 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:19 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 13, 6:19 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
619 PM CDT Thu Jun 13 2019

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Friday night)
Issued at 1200 PM CDT Thu Jun 13 2019

South winds will become strong this afternoon. With pressure
gradients increasing to 10-11 mb across the CWA, south wind gusts
of 30-40 mph will be common through 7 pm. Moisture and instability
will as a result be on a gradual increase through this afternoon,
but with the lack of a triggering mechanism, feel SW Kansas will
remain mostly quiet (and perhaps completely quiet) with regards to
convection through this evening. Models remain consistent
developing an instability axis along the CO/KS border by 7 pm,
with modest CAPE values to near 2000 J/kg. Any convective
initiation would be favored in the far western zones through this
evening. The latest HRRR iterations show convection originating
east of the Raton Mesa, ending up near Elkhart by 6-7 pm, before
an MCS evolves across the Texas panhandle this evening. Model
guidance has been consistent with this solution for days, and am
confident most if not all storms will be south of SW Kansas
through tonight. Out of respect for a strong low level jet and
associated elevated instability, kept slight chance (20%) pops for
most zones tonight, with 30% pops across the southern border
nearest the expected MCS. South winds will remain elevated
tonight, gusting 20-25 mph, and with a well mixed boundary layer,
temperatures through Friday morning will be much warmer than
recent nights (and much closer to normal), holding near 60.

Friday will be noticeably warmer, as 850 mb temperatures warm to
the mid 20s C range. Expect highs in the upper 80s east to the
lower 90s west. Feel with lush vegetation, moisture advection,
and lack of downslope, many locales will fall short of 90. Still,
one of the warmest days we've had this season. South winds will
not be as strong Friday, adding to the warm and humid feel to the
air. Strong instability will build through the afternoon with
CAPE to near 4000 J/kg. Most of daylight Friday will be dry for
most of SW Kansas, as this instability builds. Am confident that
strong to severe convection will impact portions of SW Kansas
Friday evening, but mode and placement are still somewhat muddled.
GFS has shown an MCS tracking across the northern zones Friday
evening for many runs now. CAMs show good agreement with
convection in the western zones by 7 pm Friday. Focused scattered
category pops in the Friday evening time frame. Slow moving
supercells with a primary threat of large hail are possible, per
the 15% slight risk from SPC, but damaging winds are likely from
any MCS. Active convective operations are expected Friday PM.

.LONG TERM...(Saturday through Thursday)
Issued at 150 PM CDT Thu Jun 13 2019

Another round of strong to severe convection is expected Saturday
afternoon and Saturday night. 12z ECMWF as well as many other
models depict a discernible shortwave trough arriving in SW
Kansas, well-timed with peak heating Saturday afternoon. Models
continue to focus the strongest instability across the SE 1/2 of
the zones, with extreme CAPE values of over 5000 J/kg possible.
12z ECMWF shows convective initiation in this high instability
environment Saturday afternoon. Shear values will be augmented by
the approaching shortwave, such that supercells are likely within
the first several hours of convective evolution. Very large hail
is the primary threat, again primarily east and south of Dodge
City as a first approximation. 12z ECMWF maintains continuity from
its previous runs, showing a strong MCS along the Kansas/Oklahoma
border Saturday evening.

Sunday through Tuesday, the details remain unknown, but the trend
is clear. Thunderstorm chances will continue throughout this time
range, as weak shortwaves interact with moisture and instability.
Location, coverage and severity will need to be determined
essentially on a day-by-day basis. Pop grids in the 20-50% range
are spread out nicely Sunday through Tuesday by the NBM, and that
will suffice for now. There are indications that drier air from
the west will shut down the thunderstorm machine late next week.

Temperatures will change little day-to-day, with highs in the
upper 70s to mid 80s common, and lows in the 50s NW to 60s SE.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 619 PM CDT Thu Jun 13 2019

Isolated thunderstorms in southeast Colorado will move east and
southeast early this evening. Most of the convective activity is
expected to move into the OK/TX panhandles but a few storms could
stray into far southwest Kansas this evening. The storms should be
weakening with the loss of daytime heating but will carry at least
a mention of VCSH at the Liberal terminal. Late this evening into
tonight, a low level jet is expected to develop. In addition to
LLWS at the terminals, this feature could result in some nocturnal
convection over central Kansas. Do not have real high confidence
in this but will carry a period of VCTS at Hays for that
possibility.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  88  61  87 /  20  10  30  20
GCK  60  88  58  87 /  20  20  30  30
EHA  60  93  58  86 /  50  10  10  40
LBL  59  91  60  87 /  30  10  20  20
HYS  61  89  62  87 /  30  20  50  20
P28  62  87  66  90 /  30  10  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Gerard
Hazardous weather outlook, Jun 13, 2:59 AM CDT, 17 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
259 AM CDT Thu Jun 13 2019

KSZ030-031-043>046-061>066-074>081-084>090-141200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
259 AM CDT Thu Jun 13 2019 /159 AM MDT Thu Jun 13 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There is a chance of afternoon and evening storms from the Colorado
border to just west of Highway 283. Some of these storms may be strong
to severe. The main threats are 1 to 2 inch hail and outflow winds
of 50 to 60 mph. This activity may remain very isolated as well.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

There will be bouts of storm activity during this period. Some of the
storms may be strong to severe with hail and wind as the primary threats.
Exact storm specifics will be not be resolvable until the day of said
activity.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need lated this afternoon and evening west
of Highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Jun 13, 7:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
758 PM CDT THU JUN 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 S THE SAUNDERS ELEVAT 37.46N 102.04W
06/13/2019  E1.50 INCH       STANTON            KS   TRAINED SPOTTER

            SPOTTER REPORT OF PING PONG SIZE HAIL HEAR
            THE SAUNDERS ELEVATOR ALONG COLORADO STATE
            LINE.

&&

RML
Special weather statement, Jun 13, 8:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
814 PM CDT Thu Jun 13 2019

KSZ074-075-140200-
Stanton KS-Grant KS-
814 PM CDT Thu Jun 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND
SOUTHEASTERN STANTON COUNTIES UNTIL 900 PM CDT...

At 813 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Manter, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ulysses and Big Bow.

LAT...LON 3739 10186 3754 10187 3759 10127 3739 10126
TIME...MOT...LOC 0113Z 264DEG 32KT 3745 10176

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:42 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton33 min
Jun 13, 8:14 PM CDTSpecial Weather StatementDDCGrant46 min
Jun 13, 9:18 PM CDTSpecial Weather StatementDDCHaskell42 min
Jun 13, 9:25 PM CDTSpecial Weather StatementDDCKearny50 min
Jun 14, 6:35 PM CDTSevere Thunderstorm WarningDDCHamilton55 min
Jun 14, 6:54 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton51 min
Jun 14, 6:59 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.